MAUDE Adverse Event Report: AOMORI OLYMPUS CO., LTD. BML HANDLE V

AOMORI OLYMPUS CO., LTD. BML HANDLE V
Model Number MAJ-441
Medical Device Problem Codes Break (1069); Difficult to Remove (1528)
Health Effect - Clinical Code Unspecified Hepatic or Biliary Problem (4493)
Date of Event 04/02/2024
Type of Reportable Event Death
Additional Manufacturer Narrative
The evaluation of the event is ongoing.Should additional relevant information become available, a supplemental report will be submitted.This medwatch is related to patient identifier (b)(6).
 
Event or Problem Description
It was reported, the patient underwent a therapeutic endoscopic retrograde cholangiopancreatography (ercp) for gallstone removal, and a significant stone 13x20 was detected in the common bile duct.The stone was captured in a mechanical lithotripter basket inserted into an olympus v sytem stone crusher.When breaking the stone, the wire broke at the handle, not at the preformed part of the basket.Thus, the wire and stone were stuck at the exit of the bile duct.The wire was then clamped into the emergency lithotripter, but it was still not possible to break the stone and the wire broke again at the handle, not the basket.The device was removed and the patient was taken to urgent surgery due to the device malfunction.The operation was performed that afternoon, but the patient died at dawn the next day.The physician did not see a connection between the death and the device failure, but the failure is what started the chain of events.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the legal manufacturer's final investigation and device evaluation.Additionally, to provide a correct to fields (e1, e2, e3, and g2) and to provide an update to fields (b5, d4, d9, and h3).The subject device was manufactured on jun 2019 based on the provided 3 digit lot information.However, the exact manufacture date is unknown.The device was evaluated by olympus.There were no abnormalities in appearance of the device.Operability of the screw presented no abnormalities.Operability of the screw and the release button for the wire joint presented no abnormalities.A review of the device history record found no deviations that could have caused or contributed to the reported issue.Based on the results of the investigation of the related complaint and similar results in the past, it is likely that the reported event occurred due to the following mechanism: 1.Due to various factors such as the shape, numbers, hardness of the calculus, a force beyond the strength resistance was applied to the bml-v442qr-30 during the lithotripsy.2.Due to the described above ¿1¿, the operating pipe of bml-v442qr-30 broke at the welded portion.Therefore, it was unable to remove the basket portion from the patient's bile duct.3.The lithotripsy was kept on going by combing emergency lithotripter and the subject device.However, a force beyond the strength resistance was applied to the operating wire of bml-v442qr-30 due to various factors such as the shape, numbers, hardness of the calculus.4.Due to the description above ¿4¿ description, the operating wire was broken.Therefore, the basket could not be removed by the emergency lithotripter.However, the specific root cause of the reported event could not be determined.The event can be detected/prevented by following the instructions for use which state: "during lithotripsy, keep the portion from the compatible olympus endo therapy accessories¿ coil sheath to the instrument straight in line with the endoscope¿s biopsy valve, as much as possible.If not straight, the coil sheath may bend, calculus may not be crushed, and/or the compatible olympus endo therapy accessories with calculus engaged may not be removed from the body." "do not turn the knob of the instrument abruptly when crushing a calculus.If the basket wire is broken, a strong force could cause the distal end of the basket wire to damage the inside of the bile duct and cause mucosal injury." olympus will continue to monitor field performance for this device.
 
Event or Problem Description
It was reported that the hospital did not state that the stone was too large for the device.Additionally, the term "significant¿ was used in general, not in comparison to the device.Additionally, the hospital confirmed the following chronological order of the events: 1.The wire broke.2.The wire was then clamped in the emergency lithotripter.3.The wire broke again.4.The patient was prepared for the surgery.5.The wire was cut at with pincers during the surgery for easier removal.
 
Additional Manufacturer Narrative
This report is being supplemented to provide correction to h6 investigation findings with information inadvertently left out, and to provide a correction to field h6 investigation conclusion.
 
Additional Manufacturer Narrative
This supplemental report is being submitted to provide the legal manufacturer's (lm) further investigation results.Based on the lm¿s further investigation result, the following was determined: the patient reportedly developed sepsis before using the mechanical lithotripter (bml).Although the subject device may have caused or contributed to the reported event, the root cause of the patient's death could not be determined.Therefore, the previously reported investigation results remain unchanged.Also, this supplemental report includes additional information received from the customer.B5 updated accordingly.
 
Event or Problem Description
The patient developed sepsis due to common bile duct stones prior to using the mechanical lithotripter (bml).The patient reportedly required intervention, and a minimally invasive therapy was chosen by the provider.

Brand Name
BML HANDLE V
Common Device Name
HANDLE
Manufacturer (Section D)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA  036-0357
Manufacturer (Section G)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori
Manufacturer Contact
todd brill
800 west park drive
westborough, MA 01581
5082077661
MDR Report Key19208197
Report Number9614641-2024-01011
Device Sequence Number18178310
Product Code LQC
UDI-Device Identifier04953170218446
UDI-Public04953170218446
Combination Product (Y/N)N
Initial Reporter CountryHU
PMA/510(K) Number
K903529
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 05/09/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberMAJ-441
Device Lot Number96K
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/09/2024
Supplement Date Received by Manufacturer02/07/2025
03/05/2025
05/07/2025
Initial Report FDA Received Date04/29/2024
Supplement Report FDA Received Date02/28/2025
03/05/2025
05/09/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
MECHANICAL LITHOTRIPTOR BML-V442QR-30, SN:(B)(6); PAPILLOTOME, SINGLE USE GUIDEWIRE
Outcome Attributed to Adverse Event Death; Required Intervention;
Patient Age56 YR
Patient SexMale